From the AGA Journals

Concurrent NSAID, PPI use tapers over long term

View on the News

Discontinuation rates less than anticipated


Factors increasing the risk for upper GI complications in NSAID users include older age (>60-75 years); prior upper GI complications or symptomatic ulcers; and concurrent use of aspirin, other antithrombotics, or corticosteroids. If patients cannot be switched to a non-NSAID analgesic, strategies recommended to decrease GI risk include PPI (or misoprostol) cotherapy or substitution of a COX-2 selective NSAID. Patients at very high risk (e.g., recent ulcer bleeding) should receive a COX-2 selective NSAID plus PPI (or misoprostol).

However, multiple observational studies demonstrate that most NSAID users with GI risk factors do not receive protective therapy. Importantly, adherence to a PPI more than 80% of the time is associated with significantly fewer upper GI clinical events than adherence less than 80% and less than 20% of the time.

The study by Le Ray et al looks at a group of NSAID users in whom a decision to provide a PPI prescription has been made. Co-therapy was stopped in 23% of patients at 1 year and 32% at 2 years. The authors correctly indicate that these patients likely are at increased risk. However, the rate of discontinuation was less than might have been anticipated (and less than in another European study), and half those discontinuing PPIs resumed them within 6 months. Furthermore, a number of patients had characteristics for which protective therapy is not generally recommended: e.g., heart disease, rheumatoid arthritis, dyspepsia, and celecoxib use.

Finally, the authors report that lack of PPI prescription was associated with increased GI “adverse events,” “injury,” and “complications.” We should note, however, that these “events” were primarily symptoms rather than complications or clinical events.

Loren Laine, M.D., AGAF, is a professor of medicine (digestive diseases) at Yale University, New Haven, Conn., and the Veterans Affairs Connecticut Healthcare System, West Haven. He also is the current president of the AGA Institute. He reported that he is a member of data safety monitoring boards on studies sponsored by Bayer, Eisai, Merck.


 

FROM CLINICAL GASTROENTEROLOGY AND HEPATOLOGY

Among chronic nonsteroidal anti-inflammatory patients at high risk for a gastrointestinal bleeding, only two-thirds continue to be prescribed a proton pump inhibitor after 2 years.

Moreover, patients whose PPI prescriptions were discontinued were significantly more likely to experience a GI adverse event, compared with patients who had continuous NSAID and PPI coprescription, wrote Dr. Isabelle Le Ray and colleagues. The report was published in the May issue of Clinical Gastroenterology and Hepatology (doi:10.1016/j.cgh.2012.12.016).

Dr. Le Ray, of the Centre Hospitalier Universitaire de Dijon, France, and colleagues looked at records from the Longitudinal Patient Database, which collects data from a representative sample of 1,200 general practitioners in France.

Specifically, Dr. Le Ray focused on high-risk patients within the database who received a prescription for an NSAID for more than 7 days in 2007 plus a PPI, who renewed their NSAID within 6 months following the last prescription over a 2-year period.

Patients were considered to be high risk for a GI bleed if they were aged 65 years or older, had a history of upper GI disease, a co-prescription with an anticoagulant or antiplatelet medication, a previous bleed, and other comorbid conditions like rheumatoid arthritis.

A total of 1,856 patients met the criteria; most (74.4%) were over age 65, and 63.8% were female.

Although more than 14 different NSAIDs were prescribed, diclofenac, ketoprofen, piroxicam, and celecoxib accounted for the bulk of prescriptions. The median number of NSAID renewals during the 2-year period was 8, with a median of 30 days duration for each prescription.

According to the authors, at 12 months after initial NSAID/PPI prescription, the persistence probability of still having an active PPI prescription fell to 0.77(95% confidence interval, 0.75-0.79).

By 2 years, that likelihood fell to 0.68 (95% CI, 0.66-0.70).

The authors then looked at the presence of GI adverse events in this cohort. They found that 379 patients experienced an event, with patients who were not persistently prescribed a PPI at significantly higher risk, compared with patients whose PPI prescriptions never lapsed (odds ratio = 1.45; 95% CI, 1.06-2.09, P = .02).

"Absolute risk reduction associated with a continuous prescription of PPI with NSAIDs, in at-risk patients, was 3.2%," wrote the authors.

According to the researchers, factors associated with discontinuing a PPI included change from a given NSAID to a COX-2 inhibitor (multivariate hazard ratio for PPI discontinuation, 2.50; 95% CI, 1.91-3.28), despite the fact that "international guidelines recommend coprescription of a PPI for at-risk patients, even when using a COX-2 selective agent."

Being female also carried a high risk of stopping PPI treatment, (HR 1.25; 95%CI 1.05-1.49), while having multiple prescriptions for other drugs decreased the risk of PPI discontinuation (HR for stopping PPI 0.94 for each additional treatment; 95% CI, 0.91-0.96).

The study represents "the first time that the persistence of a prescription, i.e. systematic renewal of the [gastroprotective agent, the PPI] when the NSAID is being renewed, over time is characterized," the researchers said.

"These data suggest that the optimizing of [gastroprotective agent] coverage, mostly with a PPI, remains a major health issue among chronic NSAID users," they added.

The authors disclosed that this study was funded by the pharmaceutical company Ethypharm, for which one investigator is also an employee and another has served as a paid consultant. They added that this paper discusses no medications manufactured by Ethypharm.

Next Article: